Study links heartburn drugs, hip fractures

Prolonged use may significantly boost risk, researchers say

December 27, 2006|By Thomas H. Maugh II | Thomas H. Maugh II,Los Angeles Times

Older people who take heartburn drugs such as Nexium, Prilosec, Prevacid and Protonix for long periods have a significantly increased risk of hip fractures, possibly because the drugs block calcium absorption, Pennsylvania researchers reported today.

The drugs, which block production of acid in the stomach, are among the most widely used in the United States, with combined annual sales of more than $10 billion.

"The perception is that the drugs are completely safe, and doctors dispense them without thinking too much about the risks and the benefits," said Dr. Yu-Xiao Yang of the University of Pennsylvania School of Medicine, who led the study published in The Journal of the American Medical Association.

Now, he said, physicians should be aware of the potential risk, prescribe the lowest possible dose and use the drugs only on patients who really need them.

An estimated 300,000 Americans over the age of 65 suffer hip fractures each year, according to the National Institutes of Health, and recovery is difficult. About 20 percent die of complications and another 20 percent are permanently consigned to nursing homes after their injuries.

The findings are interesting, said Dr. Alan Buchman of Northwestern University, but the results do not prove that the drugs caused the increased risk. "Maybe they have some other problem that increases the risk for fractures," he said.

And even if the drugs are at fault, the solution could be simply to consume more calcium, either in the form of dairy products or as supplements, said Buchman, who was not involved in the study. "The average North American doesn't get enough calcium anyway," he said.

Drug manufacturers pointed out that the products have been used for more than 10 years and have been through many clinical trials without evidence of risk.

Amy Allen, a spokeswoman for TAP Pharmaceuticals Inc., which manufactures Prevacid, said the company has an extensive post-marketing surveillance system and "has not identified a safety signal for bone fractures related to Prevacid."

Heartburn typically occurs when acid from the stomach bubbles up into the esophagus, a condition called acid reflux.

Some people find relief with over-the-counter antacids such as Tums, Rolaids and Maalox. But for others, those medicines do not work well. Moreover, heartburn can be more than a source of discomfort. People with chronic heartburn can develop painful ulcers in the esophagus, and in rare cases, some can end up with damage that can lead to esophageal cancer.

Dr. Sandra Dial of McGill University in Montreal, who was not involved in the study but has done similar research, said patients should discuss the risks and benefits with their doctors and taper their use of these medicines if they can.

Yang and his colleagues used a large British database to identify 13,566 hip fracture patients over the age of 50 and a matched group of 135,386 healthy people.

They found that one year of using the drugs increased risk of hip fractures by 44 percent. Long-term users who received high doses of the drugs had as much as 2.6 times the normal risk. Men using the drugs had about twice the risk of hip fractures as did women, perhaps because the women were more likely to be consuming calcium supplements as post-menopausal therapy.

Patients taking a different class of acid inhibitors that includes Tagamet, Zantac, Pepcid and Axid had a 21 percent increased risk of fractures after one year.

The results are similar to those obtained in a smaller Danish study reported this year, Yang said. But in that study, the risk did not increase with prolonged use or higher doses of the drugs.

Yang, who has received funding from several manufacturers, pointed out that adequate levels of acid are required in the duodenum to dissolve calcium salts so that they can be absorbed by the body. Studies in animals have suggested that the acid blockers can interfere with this process, producing a calcium deficiency that, in turn, leads to a thinning of bones.

What's needed now, Buchman said, is a study that looks directly at bone mineral density to determine whether it decreases in patients receiving the drugs.

The study was funded by the National Institutes of Health and the American Gastroenterological Association/GlaxoSmithKline Institute for Digestive Health.

Yang said he plans more research on whether calcium-rich diets or calcium supplements can prevent the problem.

Thomas H. Maugh II writes for the Los Angeles Times. The Associated Press contributed to this article.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.